Advertisement
YOU ARE HERE: LAT HomeCollections

Patients on Blood Pressure Drug Warned About Shock Risk

June 19, 1998|THOMAS H. MAUGH II | TIMES MEDICAL WRITER

People with high blood pressure who stop taking the anti-hypertension drug Posicor, which was withdrawn from the market June 8 by its manufacturer, risk going into shock if they begin taking certain other blood pressure drugs immediately, physicians warned Thursday.

Dr. Michael E. Mullins of the Oregon Health Sciences University reported that four patients there went into shock within 12 hours after physicians switched them from Posicor to other calcium-channel blockers, such as felodipine and timolol.

One of the patients, who ranged in age from 55 to 79, died, but the other three survived after intensive treatment in hospital emergency departments and intensive care units.

Mullins' report is scheduled to be published in the July 8 Journal of the American Medical Assn., but the medical group released the results early because of the public health significance.

Posicor, also known by the generic name mibrefadil, was introduced in mid-1997 by Roche Laboratories for the management of high blood pressure and chronic unstable angina (chest pain). It belongs to the class of drugs known as calcium-channel blockers.

But it was withdrawn by Roche earlier this month after reports of dangerous and even fatal reactions with at least 25 other drugs, including antibiotics, antihistamines, cancer drugs and other medications. Almost 200,000 Americans and twice that number worldwide were taking Posicor at the time.

Roche had issued a letter to physicians in December 1997 cautioning them about using the drug in combination with other types of blood pressure medication, such as beta blockers, digoxin, diltiazam and verapamil. But apparently no one was aware of the potential for adverse interactions with other calcium-channel blockers.

The problem, Mullins said, is that it takes many days for the last traces of Posicor to leave the patient's system.

Mullins and Roche now recommend a seven-day period between the end of Posicor therapy and the use of other calcium-channel blockers and beta blockers. Felodipine and timolol require a 14-day waiting period after switching from Posicor.

Advertisement
Los Angeles Times Articles
|
|
|